Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 36, NWS Hanford, CA

May 21, 2023Kern County, California

NWS Hanford, CA issued this flash flood warning at May 21, 2023, 6:48 PM PDT for Kern County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2023, 6:48 PM PDT (01:48 UTC)
Expired
May 21, 2023, 7:45 PM PDT
In force
57 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3683 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:04 AM PDT, 8 hours 44 minutes earlier.

Area forecast discussion, May 21, 10:04 AM PDT, 8 hours 44 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1004 AM PDT Sun May 21 2023

.SYNOPSIS...Hot temperatures continue over the forecast area the
next few days as high pressure aloft prevails. An upper level
disturbance is forecast to move over Central California by the
middle of next week, taking afternoon highs back to near normal.
Afternoon thunderstorms in the Sierra Nevada and Kern Desert
continue the next few days, but will decrease significantly in
coverage later in the week.

&&

.DISCUSSION...High temperatures as much as 8-10 degrees above
normal continue today and tomorrow as high pressure continues.
Easterly flow is allowing appreciable moisture and instability
over the mountains and desert portions of Kern County. This has
allowed for thunderstorms to form in the afternoon lately. That
pattern will continue for a couple more days. Heavy rain may occur
in cells that form this afternoon, posing an isolated flooding
risk through the evening. This pattern is expected to continue on
Monday.

By Tuesday, the ridge of high pressure is expected to begin
breaking down as global ensemble models show a disturbance a loft
moving over Central California. This disturbance passing overhead will
mark the start of a cooling trend over Central California. Breezy
conditions through the wind-prone regions of Central California
by Tuesday and Wednesday evening are forecast as marine air begins
to enter the district, along with an on shore pressure gradient.
With this new air mass/flow pattern aloft, afternoon thunderstorms
are likely to be confined to the crests around YNP Tuesday
through the rest of the week. Near normal temperatures are
forecast for the San Joaquin Valley and adjacent foothills
Thursday through Sunday of next week as a troughing pattern looks
to set up through that time period.

&&

.AVIATION...Areas of MVFR and mountain obscuring IFR in scattered
showers and thunderstorms over the mountains between 19Z Sun and
03Z Mon, otherwise VFR conditions will prevail throughout the
Central CA interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
ISSUED:  05/20/2023 12:45
EXPIRES: 05/21/2023 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

AB

weather.gov/hanford

In the hours before

Special weather statement, May 21, 3:26 PM PDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
326 PM PDT Sun May 21 2023

CAZ318-323-325-326-212300-
San Joaquin River Canyon CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Upper San Joaquin River CA-
326 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Madera
County through 400 PM PDT...

At 326 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 17 miles east of Yosemite South Entrance, moving to
the southwest at around 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chilkoot Meadow, Clover Meadow Wilderness Office, Minarets and
Graveyard Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 11931 3748 11917 3734 11944 3746 11958
TIME...MOT...LOC 2226Z 053DEG 22KT 3751 11932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BS
Special weather statement, May 21, 4:28 PM PDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
428 PM PDT Sun May 21 2023

CAZ331-332-220000-
Kern River Valley CA-South End of the Upper Sierra CA-
428 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northeastern Kern
and southeastern Tulare Counties through 500 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 8 miles north of Onyx, moving to the south at around
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kern
and southeastern Tulare Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 11826 3584 11813 3573 11814 3574 11831
TIME...MOT...LOC 2328Z 006DEG 7KT 3581 11822

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BS
Special weather statement, May 21, 6:18 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
618 PM PDT Sun May 21 2023

CAZ337-220145-
Indian Wells Valley CA-
618 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of eastern Kern County
through 645 PM PDT...

At 617 PM PDT, Doppler radar was tracking a strong thunderstorm in
the vicinity of Ridgecrest. This thunderstorm is nearly stationary.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ridgecrest, China Lake Acres, and Inyokern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3559 11764 3552 11779 3571 11783 3577 11763
      3571 11763 3571 11766 3569 11766 3568 11763
TIME...MOT...LOC 0117Z 240DEG 49KT 3568 11769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:43 PM PDTFlash Flood WarningHNXTulare80 min
May 21, 6:18 PM PDTSpecial Weather StatementHNX27 min
May 21, 7:04 PM PDTFlash Flood WarningHNXKern101 min
May 21, 7:53 PM PDTSevere Thunderstorm WarningHNXKern22 min
May 21, 8:17 PM PDTSpecial Weather StatementHNX28 min
May 22, 2:11 PM PDTSpecial Weather StatementHNXTulare34 min
May 22, 4:18 PM PDTAreal Flood AdvisoryHNXTulare90 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.